Mississippi, 2015

Tornado and Flash Flooding in Mississippi, December 24 to 25, 2015

December 24 to 25, 2015 · NWS JAN · 13 events in 12 counties and zones

Another round of severe weather occurred on Christmas Eve and Christmas Day as anomalously warm and moist conditions continued over the ArkLaMiss region. This, combined with another upper level disturbance, brought additional flooding and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Another round of severe weather occurred on Christmas Eve and Christmas Day as anomalously warm and moist conditions continued over the ArkLaMiss region. This, combined with another upper level disturbance, brought additional flooding and damaging winds. One tornado and many instances of large hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 24, 10:45 AM CST, 4 hours earlier.

Area forecast discussion, Dec 24, 10:45 AM CST, 4 hours before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CST THU DEC 24 2015

.UPDATE...DEEP CONVECTION IS CURRENTLY TRAINING FROM NEAR LAKE
PONCHATRAIN EAST/NORTHEAST THROUGH FAR SOUTHERN MS AND INTO SOUTHERN
AL. THIS ACTION IS ENTIRELY SOUTH OF OUR REGION AT PRESENT...BUT IS
SHOWING A TENDENCY TO GRADUALLY LIFT. THE ACTUAL SURFACE BOUNDARY IS
ROUGHLY PARALLEL TO THIS CONVECTIVE AXIS...BUT WELL TO THE
NORTH...AND AT THIS POINT ONLY ROUGHLY SKIRTING OUR FAR NORTHWEST
ARKLAMISS DELTA. FOG HAS BEEN AN ISSUE THIS MORNING ACROSS MAINLY
WESTERN ZONES AND IS ONLY GRADUALLY LIFTING (ALTHOUGH VISIBILITIES
ARE HIGH ENOUGH HAVE ALLOWED THE DENSE FOG ADVISORY TO EXPIRE AT 10
AM). EXPECT COMPLETE VISIBILITY IMPROVEMENT IN THE AFTERNOON.

THE WEATHER SITUATION OVER THE NEXT 36 HOURS WILL BE TRICKY OWING TO
THE ANOMALOUSLY WARM AND MOIST AIRMASS INTERACTING WITH THE BOUNDARY
STALLED IN THE VICINITY OF THE REGION. CURRENT THINKING IS THAT
TONIGHT AS LOW LEVEL FLOW BACKS ENHANCED MOISTURE CONVERGENCE WILL
SET UP NEAR SAID SURFACE BOUNDARY AND FOCUS SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS NORTHERN (ESPECIALLY NORTHWESTERN) ZONES. THERE IS
SUFFICIENT SHEAR AND INSTABILITY TO WORRY ABOUT SOME SEVERE WEATHER
WITH DAMAGING WIND GUSTS AND HAIL BEING THE PRIMARY
CONCERN...ALTHOUGH A TORNADO CANNOT BE COMPLETELY RULED OUT. THAT
ACTIVITY STARTING TONIGHT WILL LINGER IN NORTHERN ZONES WELL INTO
TOMORROW BUT THERE IS SOME QUESTION ABOUT WHETHER OR NOT CONVECTION
MIGHT NOT GET FOCUSED ENTIRELY NORTHWEST OF OUR REGION DURING THIS
TIME FRAME.

OTHERWISE...FOR TODAY...WE ARE SOMEWHAT CONCERNED A FOCUSED HEAVY
RAIN THREAT MIGHT TEMPORARILY DEVELOP NEAR THE HBG AREA INTO THE
AFTERNOON BEFORE THIS CONVECTIVE TRAINING LINE BREAKS UP. AFTER THAT
POINT EXPECT LATE THIS AFTERNOON INTO THIS EVENING FOR ISOLATED TO
SCATTERED STORMS OF PERHAPS SOME POTENCY TO BREAK OUT ACROSS THE
HEART OF THE REGION BEFORE QUICKLY SETTING UP NEAR THE STALLED
FRONT...AS MENTIONED EARLIER.

AS FAR AS THE HWO AND GRAPHICS GO...WE WILL DO UPDATES RIGHT NOW TO
FOCUS CONCERN TONIGHT INTO TOMORROW ON A LIMITED RISK OF SEVERE
STORMS AND HEAVY RAINFALL IN NORTHERN ZONES. HOWEVER...THE SITUATION
IS ONE THAT IS QUICKLY EVOLVING AND MIGHT THROW A SURPRISE...SO AT
LEAST SOME MINOR TWEAKS ARE EXPECTED THIS AFTERNOON. /BB/

&&

.AVIATION...CONDITIONS HAVE IMPROVED TO VFR ACROSS THE NORTH, BUT
REMAIN AT MVFR/IFR AT MOST OTHER SITES AS CIGS ARE SLOW TO RISE AND
LOW VISBYS PERSIST ACROSS W MS AND NE LA. VISBYS SHOULD IMPROVE
THROUGH LATE MORNING, BUT MVFR CIGS WILL LIKELY HANG ON IN CURRENTLY
AFFECTED AREAS THROUGH THE DAY. CIGS WILL THEN LIKELY DETERIORATE AT
ALL LOCATIONS TONIGHT INTO IFR/LIFR RANGE AS LOW STRATUS REDEVELOP.
THESE STRATUS MAY BE SLOW TO LIFT THROUGH THE MORNING ON CHRISTMAS
DAY. SCATTERED SHRA WILL BE POSSIBLE ACROSS SE MS TODAY, THEN THIS
EVENING INTO TONIGHT SCATTERED TSRA WILL BE POSSIBLE ACROSS ALL OF
THE AREA AND PARTICULARLY NORTH OF I-20 OVERNIGHT INTO EARLY
CHRISTMAS DAY. /DL/

&&

.PREV DISCUSSION... /ISSUED 454 AM CST THU DEC 24 2015/

SHORT TERM...

THIS MORNING THROUGH SATURDAY MORNING...

UPPER S/WV AND SFC LOW THAT BROUGHT SEVERE WEATHER JUST N OF
THE REGION...MAINLY IN AREAS IN N MS WHERE BEST HEIGHT FALLS AND
LOW LEVEL CONVERGENCE FORMED...HAS NOW LIFTED QUICKLY INTO THE
GREAT LAKES. THE REGION IS STILL UNDER MODERATE LOW/MID LEVEL SHEAR
AND SOME AREAS ARE STILL GETTING GOOD RAINFALL ALONG A
MOISTURE CONVERGENT BAND OVER E/SE MS. WOULD NOT RULE OUT A
POSSIBILITY SOME STORM COULD BECOME STRONG IN THIS AREA THIS MORNING
BUT EXPECT MOST TO STAY TAME OVERALL. MAIN CONCERN THIS MORNING WAS
DENSE FOG MOVING INTO NE LA AND WRN MS. THE LIGHT FLOW AHEAD OF THE
STALLED FRONTAL BOUNDARY IS AIDING IN SOME DECOUPLING AND ENOUGH
RADIATIONAL COOLING FOR DENSE FOG TO DEVELOP. THIS HAS ALSO ADVECTED
INTO THE AREA FROM THE SW. EXPECT THIS TO BE AN ISSUE MAINLY ALONG
AND WEST OF THE MS RIVER THROUGH 10AM. UPDATED THE HWO/GRAPHICS AND
DENSE FOG ADVISORY IS IN EFFECT FOR THESE AREAS THROUGH 10AM.

ANOTHER FEW ANOMALOUSLY WARM...RAINY AND STORMY DAYS ARE AHEAD AS
WE MOVE INTO CHRISTMAS EVE AND CHRISTMAS DAY. ENSEMBLE SITUATIONAL
AWARENESS TABLE IS INDICATING ANOMALOUSLY WARM 850 TEMPS PER THE
NAEFS/GEFS AS WE GO INTO THURSDAY AND FRIDAY. DUE TO THIS...TEMPS
FROM SOME WARMER GUIDANCE WAS USED AS WE HAVE BEEN NEAR RECORD WARMTH
OVER THE PAST FEW DAYS AND THE AIRMASS LOOKS TO REMAIN THE SAME
THROUGH THE SHORT TERM PERIOD.

OVERALL A STORMY AND WET PATTERN LOOKS TO REMAIN AS THE
BOUNDARY REMAINS IN THE REGION AND UPPER LEVEL ASCENT WILL STAY OVER
THE AREA. THERE COULD BE SOME POTENTIAL FOR SOME FOG UP IN THE
DELTA AGAIN TOMORROW MORNING BUT THERE WILL BE INCREASING RAINFALL
CHANCES FRIDAY MORNING. OVERALL THE UPPER LEVEL PATTERN WILL REMAIN
SIMILAR TODAY THROUGH THE SHORT TERM PERIOD WITH A VERY STRONG 597DM
UPPER LEVEL HIGH BUILDING TO THE W OVER THE WESTERN ATLANTIC
AND INCREASING HEIGHTS OVER OUR REGION THE NEXT FEW DAYS. THIS WILL
HELP TO SLOWLY MOVE THE STALLED FRONTAL BOUNDARY BACK TO THE NW AND
MOVE RAIN/STORM CHANCES TO THE NW GRADUALLY TODAY THROUGH
SATURDAY MORNING. SOME STORMS ARE POSSIBLE AS THERE WILL REMAIN
SUFFICIENT FLOW AND INSTABILITY. WOULD NOT RULE OUT SOME STRONGER
STORMS NEXT DAY OR SO AS 0-3KM FLOW WILL REMAIN AROUND 20-30KTS OR
SO WITH EFFICIENT INSTABILITY. BUT JUST LIKE THE CASE OF THE WEATHER
YESTERDAY...INCREASING HEIGHTS DOES NOT LOOK AS FAVORABLE AND WILL
KEEP THIS OUT OF THE HWO FOR NOW. MAIN STORY LOOKS TO BE RAINFALL
AS THE CIPS AND ENSEMBLE SITUATIONAL AWARENESS TABLE ARE INDICATING
ANOMALOUSLY HIGH...NEAR 99TH PERCENTILE...OF PWATS MOVING THROUGH
THE AREA. THIS WILL OCCUR AS MOISTURE TRANSPORT AND ISENTROPIC ASCENT
OCCURS AHEAD OF THE LONGWAVE TROUGH SITUATED OVER THE WRN CONUS AND
GRADUAL SFC LOW CYCLOGENESIS TAKES PLACE OVER THE ERN ROCKIES/CENTRAL
PLAINS INTO THE WEEKEND. SOME HEAVY RAINFALL IS EXPECTED...ESPECIALLY
AS THE BOUNDARY DRIFTS NW INTO THE WEEKEND INTO THE OZARKS. DID NOT
MENTION IN THE HWO FOR NOW BUT WILL HAVE TO BE MONITORED FOR LATER
UPDATES. /DC/

LONG TERM...

SATURDAY THROUGH WEDNESDAY...

THE LONG TERM WILL START OUT WITH RECORD WARM TEMPERATURES BUT A
LARGE LOW PRESSURE SYSTEM MONDAY WILL KNOCK TEMPERATURES BACK DOWN TO
SEASONAL NORMALS BY WEDNESDAY.

ANOTHER RECORD WARM START IS EXPECTED SATURDAY MORNING AS MOST SITES
WILL LIKELY SET NEW RECORD WARM MORNING LOWS. A WARM AND MOIST AIR
MASS WILL REMAIN IN PLACE SATURDAY WITH PWATS AOA AN INCH AND A HALF
AND SURFACE DEW POINTS IN THE MID TO UPPER 60S. AFTERNOON HIGHS WILL
BE NEAR RECORD AT MOST SITES AS WELL TOPPING OUT IN THE UPPER 70S TO
NEAR 80 DEGREES. NORMAL HIGHS RUN FROM THE LOWER 50S NORTH TO THE
LOWER 60S SOUTH. A DEEPENING UPPER LEVEL TROUGH WILL CLOSE OFF OVER
THE DESERT SOUTHWEST BY NOON SATURDAY AND SWING EAST TO THE TEXAS
BIG BEND REGION BY NOON SUNDAY. INDUCED MID LEVEL RIDGING AHEAD OF
THIS CLOSED LOW AND SURFACE RIDGING FROM THE EAST WL WORK TO LIMIT
CONVECTION OVER OUR CWA SATURDAY INTO SUNDAY BUT DAYTIME HEATING
WILL LEAD TO SCATTERED STORMS SATURDAY AFTERNOON. RAIN CHANCES WILL
INCREASE FROM THE WEST SUNDAY AS THE CLOSED LOW MOVES EAST OVER THE
SOUTHERN PLAINS. THE GFS AND CANADIAN HAVE COME IN CLOSER TO A
SLOWER AND FARTHER SOUTH TRACK OF THE CLOSED LOW DEPICTED BY THE
ECMWF THROUGH MONDAY MORNING. THE CLOSED LOW AND ITS ASSOCIATED
SURFACE LOW WILL LIFT NORTHEAST MONDAY FROM CENTRAL TEXAS SENDING A
STRONG COLD FRONT ACROSS OUR CWA. THERE REMAIN FAVORABLE
ENVIRONMENTAL INGREDIENTS SUGGESTING SEVERE STORMS WILL BE POSSIBLE
OVER OUR CWA FROM LATE SUNDAY INTO MONDAY INCLUDING THE DEVELOPMENT
OF A SQUALL LINE. COOLER AND MUCH DRIER AIR IS EXPECTED TO BE BACK
OVER OUR CWA TUESDAY. TUESDAY MORNING LOWS WILL BE BACK IN THE 40S
WITH HIGHS TUESDAY MOSTLY IN THE 50S. AS THIS CLOSED LOW SYSTEM
TRACKS FARTHER NORTHEAST OF OUR CWA TUESDAY OUR WINDS ALOFT WILL
BACK TO THE SOUTHWEST AHEAD OF A SECOND CLOSED LOW SWINGING OVER THE
DESERT SOUTHWEST. THERE ARE SIGNIFICANT DIFFERENCES WITH THE TRACK
AND EVOLUTION OF THIS LOW BUT SOME FORM OF AN UPPER LEVEL TROUGH
LOOKS TO SWING OVER OUR CWA WEDNESDAY AND BRING AT LEAST LOW CHANCES
FOR RAIN GOING INTO THURSDAY. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       79  70  78  68 /  25  48  38  34
MERIDIAN      78  68  77  67 /  49  51  33  23
VICKSBURG     78  68  78  68 /  18  54  45  41
HATTIESBURG   78  68  80  68 /  62  49  28  21
NATCHEZ       80  71  79  69 /  22  51  36  32
GREENVILLE    74  64  74  68 /   5  63  68  59
GREENWOOD     77  69  76  69 /   8  60  70  59

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/DL/DC/22
Hazardous weather outlook, Dec 24, 2:36 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CST THU DEC 24 2015

ARZ074-075-LAZ007>009-MSZ018-019-025>042-252045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
236 PM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND NORTHERN PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...LATE TONIGHT THROUGH CHRISTMAS DAY

FLOODING
THREAT...LIMITED
TIMING...LATE TONIGHT THROUGH CHRISTMAS DAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
AREA TONIGHT. THE MAIN THREATS WITH ANY SEVERE STORMS WILL BE HAIL
TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS, BUT A TORNADO
CANNOT BE RULED OUT. IN ADDITION, HEAVY RAINFALL COULD RESULT IN
LOCALIZED FLASH FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

SUNDAY NIGHT INTO MONDAY, SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
THE ARKLAMISS DELTA. AT THIS TIME, DAMAGING WIND GUSTS APPEAR TO BE
THE PRIMARY THREAT. HOWEVER, TIMING AND STORM THREAT DETAILS ARE
STILL UNCERTAIN, SO KEEP CHECKING BACK FOR ADDITIIONAL UPDATES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT
THROUGH FRIDAY AND SUNDAY NIGHT THROUGH MONDAY.

LAZ015-016-023>026-MSZ043>066-072>074-252045-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
236 PM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

SUNDAY NIGHT INTO MONDAY, SEVERE THUNDERSTORMS ARE POSSIBLE OVER
NORTHEAST LOUISIANA AND WESTERN PORTIONS OF CENTRAL MISSISSIPPI. AT
THIS TIME, DAMAGING WIND GUSTS APPEAR TO BE THE PRIMARY THREAT.
HOWEVER, TIMING AND STORM THREAT DETAILS ARE STILL UNCERTAIN, SO KEEP
CHECKING BACK FOR ADDITIIONAL UPDATES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION SUNDAY
NIGHT THROUGH MONDAY.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Dec 24, 12:07 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1207 PM CST THU DEC 24 2015

MSZ073-074-241830-
LAMAR MS-FORREST MS-
1207 PM CST THU DEC 24 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FORREST AND SOUTHERN
LAMAR COUNTIES THROUGH 1230 PM CST...

AT 1206 PM CST...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER LUMBERTON...OR 12 MILES NORTHEAST OF POPLARVILLE...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HATTIESBURG...PURVIS...LUMBERTON...ROCK HILL...BROOKLYN...BAXTERVILLE
AND MCLAURIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
      3098 8947 3100 8948 3100 8950 3101 8950
      3101 8955 3100 8955 3100 8963 3101 8965
      3132 8940 3116 8914 3106 8915 3095 8934
TIME...MOT...LOC 1806Z 226DEG 35KT 3101 8945

DL
Local storm report, Dec 24, 1:46 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TORNADO          5 NE SHELBY             34.00N 90.71W
12/23/2015  F1               BOLIVAR            MS   NWS STORM SURVEY

            TORNADO BEGAN ABOUT A MILE EAST OF US HWY 61 AND MOVED
            NORTHEAST DOWNING TREES AND POWERLINES ALONG THE PATH.
            TORNADO DAMAGE CONTINUED INTO COAHOMA COUNTY.

&&

DL

The radar

The Mobile radar (KMOB), 124 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 flash flood, 1 hail, 1 tornado. Local standard time, as filed.

Flash Flood, Forrest

When
December 24, 2:45 PM CST to 5:00 PM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg to 1.1 mi NNW of Dixie Pine
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.310, -89.310

Street flooding occurred around Hattiesburg.

Flash Flood, Lamar

When
December 24, 2:45 PM CST to 4:00 PM CST
Where
Lamar County, 0.49 mi SE of Tatums Camps to 0.8 mi SE of Tatums Camps
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.214, -89.545

Flooding occurred at the entrance to Big Bay Lake.

Hail, Hinds

When
December 24, 4:10 PM CST to 4:37 PM CST
Where
Hinds County, 1.09 mi WNW of Terry to 2.38 mi SSE of West Jackson
Measured
2.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
32.108, -90.316

A swath of hail to the size of baseballs fell from just west of Terry to the Jackson area. Baseball size hail was reported along Green Gable Road near Terry. Vehicles windshields were cracked after encountering baseball size hail while on I-55. At least 2 inch size hail was reported in Byram. Quarter size hail was noted in Jackson.

Thunderstorm Wind, Hinds

When
December 24, 4:35 PM CST
Where
Hinds County, 0.11 mi W of West Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.320, -90.202

Utility lines were blown down at Martin Luther King Jr. Drive and Carver Street in Jackson.

Flash Flood, Jones

When
December 24, 5:00 PM CST to 7:15 PM CST
Where
Jones County, 0.91 mi SW of Laurel to 1.18 mi S of Laurel
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.690, -89.140

Flash flooding occurred around Laurel. City pumps were used to lower water levels.

Thunderstorm Wind, Jasper

When
December 24, 6:05 PM CST
Where
Jasper County, 0.55 mi WSW of Moss
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
31.816, -89.208

A tree was blown down on Highway 15.

Flash Flood, Carroll

When
December 25, 8:00 AM CST to 8:45 AM CST
Where
Carroll County, Carrollton to 0.54 mi E of Carrollton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.500, -89.920

Several roads were flooded around the county. A few streets in Carrollton were also flooded.

Thunderstorm Wind, Montgomery

When
December 25, 9:02 AM CST
Where
Montgomery County, 0.76 mi E of Duck Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.629, -89.707

A tree was blown down across Highway 51 near Devalda Drive.

Flash Flood, Bolivar

When
December 25, 9:15 AM CST to 11:30 AM CST
Where
Bolivar County, 0.69 mi S of Cleveland to 0.9 mi SSW of Cleveland
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
33.740, -90.730

Numerous streets were flooded around Cleveland. Cooperative observer measured 2.14 inches of rain in less than 2 hours.

Thunderstorm Wind, Lowndes

When
December 25, 2:34 PM CST
Where
Lowndes County, 0.58 mi E of Flynn
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
33.530, -88.440

Power lines were blown down on the north side of Columbus.

Thunderstorm Wind, Winston

When
December 25, 3:44 PM CST
Where
Winston County, 0.69 mi S of Louisville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.120, -89.050

A couple of trees were blown down.

Tornado, Smith

When
December 25, 3:51 PM CST to 3:52 PM CST
Where
Smith County, 2.19 mi SE of Pineville to 2.7 mi SE of Pineville
Rating
EF0
Path length
0.74 mi
Path width
50 yd
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
32.105, -89.377

A chicken house was damaged with a tin roof partially torn off along with trees downed. This damage occurred along County Road 529. Residents witnessed the tornado move through the area. The maximum estimated winds were 80mph.

Thunderstorm Wind, Newton

When
December 25, 4:27 PM CST
Where
Newton County, 1.81 mi SE of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.300, -89.000

A tree was blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyThe tornado archive for Mississippi, 2015Warnings in Mississippi, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607020, 607327, 607014, 607015, 607019, 607021, 607147, 607149, 607150, 607277, 607278, 607279, 607280.